Michigan, 2010

Damaging Wind in Michigan, June 28, 2010

June 28, 2010 · NWS APX · 1 event in 1 county or zone

Several clusters of thunderstorms moved across far Northern Lower Michigan and the adjoining waters of the Great Lakes. These storms downed a stray tree here and there, but produced a pocket of more concentrated wind damage just north of Alpena.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Several clusters of thunderstorms moved across far Northern Lower Michigan and the adjoining waters of the Great Lakes. These storms downed a stray tree here and there, but produced a pocket of more concentrated wind damage just north of Alpena.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 28, 9:45 AM EST, 37 minutes earlier.

Area forecast discussion, Jun 28, 9:45 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1045 AM EDT MON JUN 28 2010

.SYNOPSIS.../ISSUED AT 430 AM/

A COLD FRONT WILL SWING THROUGH THE STATE TODAY...BRINGING CHANCES
FOR SHOWERS AND PERHAPS A FEW THUNDERSTORMS TODAY...AS WELL AS A
REINFORCING SHOT OF COOLER AIR INTO MIDWEEK. TEMPERATURES TUESDAY
WILL BE 15 TO 20 DEGREES COOLER THAN NORMAL FOR LATE JUNE. HIGH
PRESSURE BEGINS TO BUILD OVER MICHIGAN WEDNESDAY...BEGINNING A
WARMING TREND THAT WILL CONTINUE RIGHT ON THROUGH THE HOLIDAY
WEEKEND.

&&

.SHORT TERM.../ISSUED AT 1045 AM/...TODAY

MAIN COLD FRONT NOW WORKING INTO NORTHWEST LOWER MICHIGAN AND HAS
ALMOST CLEARED ALL OF EASTERN UPPER MICHIGAN. THIS FRONT SPAWNED
SOME SHOWERS AND STORMS ACROSS THE NORTHERN END OF LAKE MICHIGAN
EARLY THIS MORNING AND HAVE SINCE MOVED INTO THE TIP OF THE MITT
COUNTIES. THESE STORMS HAVE ALREADY PROMPTED A COUPLE WARNINGS...AND
THE SEVERE POTENTIAL CONTINUES TO BE THE MAIN FOCUS AS THIS FRONT
CONTINUES TO SAG SOUTHWARD INTO THE EARLY AFTERNOON HOURS. MODIFYING
A NAM FORECAST SOUNDING AHEAD OF THE FRONT FOR 78/70 GIVES US JUST
OVER 2000 J/KG OF SBCAPE. WITH TEMPERATURES CURRENTLY AROUND
73...WITH SUNSHINE ABUNDANT AT THE MOMENT...IT SHOULDN'T TAKE LONG
FOR INSTABILITY TO INCREASE SIGNIFICANTLY. ALREADY SEEING SOME
BUBBLY CU ON SATELLITE APPROACHING NORTHEAST LOWER MICHIGAN. BASED
ON FRONTAL SPEED...THE MAIN THREAT FOR SHOWERS AND STORMS WILL BE
ACROSS CENTRAL AND NORTHEAST LOWER MICHIGAN INTO MID AFTERNOON.

AS FOR SEVERE POTENTIAL...LOOKS EXCELLENT WITH 60 KNOTS OF FLOW AT
500MB AND 0-6KM BULK SHEAR AROUND 50 KNOTS. FREEZING LEVELS ARE
SLOWLY COMING DOWN TO 11KFT...BUT GIVEN THE DECENT INSTABILITY...NOT
OUT OF THE QUESTION WE CAN GET SOME LARGER HAIL OUT OF THE STRONGER
ORGANIZED STORMS. THUS...WILL INCLUDE A MENTION OF THIS SEVERE
POTENTIAL IN THE HWO THROUGH MID AFTERNOON...UNTIL THE FRONT CLEARS
NORTHERN MICHIGAN.

AFTER THE FRONT DEPARTS BY MID AFTERNOON...MOSTLY CLOUDY SKIES WILL
ENSUE ACROSS THE AREA. THERE IS SOME CLEARING ACROSS LAKE SUPERIOR
WHICH WILL WORK INTO EASTERN UPPER AND FAR NORTHERN LOWER MICHIGAN
BY LATE AFTERNOON AND EVENING WITH A DECREASE IN CLOUD COVER
EXPECTED.

TEMPERATURES WILL CONTINUE TO RISE IN OUR SOUTHEAST FOR THE NEXT FEW
HOURS APPROACHING 80. MEANWHILE...IN THE WAKE OF THE FRONT
TEMPERATURES FELL BACK INTO THE 50S...BUT SHOULD RECOVER BACK INTO
THE 60S...WHERE MOST AREAS WILL END UP IN THE WAKE OF THE FRONT. OUR
SOUTHEAST AREAS MAY HOLD IN THE 70S WITH DOWNSLOPING FLOW INTO THIS
REGION BEHIND THE FRONT.

KAS

&&

.LONG TERM.../ISSUED AT 430 AM/...TONIGHT AND BEYOND

TONIGHT THROUGH TUESDAY NIGHT...SOME CLEARING EXPECTED INTO THE
EVENING WITH THE ADVECTION OF DRIER AIR BEHIND THE COLD FRONT.
TEMPERATURES WILL CONTINUE TO LOWER WITH DEEPENING COLDER AIR.
WINDS WILL REMAIN GUSTY...ESPECIALLY DOWNWIND OF THE GREAT LAKES
AND ON EXPOSED HIGHER TERRAIN. THESE GUSTY WINDS WILL BE COMMON
THROUGH TUESDAY EVENING. NO PRECIPITATION IS EXPECTED OVER THIS
TIME FRAME...BUT WE WILL HAVE SOME CLOUD ISSUES. AFTER THE BRIEF
CLEARING THIS EVENING...THE MORE WIDESPREAD STRATO CU FROM THE
COSED LOW/LOW LEVEL COLD POOL WILL WORK FROM NORTH TO SOUTH. THE
EXACT EVOLUTION OF THESE CLOUDS (COVERAGE/THICKNESS) IS IN SOME
QUESTION...BUT THE MAIN THEME WILL BE FOR BEST COVERAGE OF CLOUDS
ACROSS THE NE CWA AND DURING THE DAY WITH DAYTIME HEATING...AS
WELL AS THE POTENTIAL FOR LAKE EFFECT CLOUDS (YES LAKE EFFECT).
THE DEEPER/COLDER LOW LEVEL AIR INCREASES THE INSTABILITY OVER THE
LAKES. THE QUESTION IS...WILL THIS LAKE EFFECT CLOUDINESS BE MORE
ACTIVE AT NIGHT...DUE TO DIURNAL DISRUPTION/LAND PROCESSES TAKING
OVER DURING THE DAYLIGHT HOURS? EITHER WAY...STRATO CU WILL BE
AROUND...MAINLY IN THE DAYTIME...RESULTING IN PERIODS OF MOSTLY
CLOUDY SKIES (AGAIN...ESPECIALLY NE CWA...MORE SO IN COLDER LOW
LEVEL AIR). TEMPERATURES TUESDAY WILL BE WELL BELOW NORMAL...WITH
60S ACROSS THE REGION. SOME HIGH TERRAIN AREAS...AND PORTIONS OF
EASTERN UPPER MAY HAVE A HARD TIME GETTING OUT OF THE UPPER 50S.

LATER PERIODS...WEDNESDAY ONWARD...GFS/NAM DISAGREE ON HOW LONG
THE UPPER LOW AND OW LEVEL COLD POOL WILL HANG AROUND. GFS IS
FASTER IN SWEEPING IT EAST...NAM SLOWER. SOME CLOUDS AND BRISK
WINDS MAY STILL BE AN ISSUE HEADING THROUGH WEDNESDAY...BUT
CERTAINLY AFTER THAT...HIGH PRESSURE WILL GRADUALLY BUILD IN OVER
THE REGION. THIS WILL BRING INCREASED SUNSHINE...LESS WIND...AND
EVENTUAL WARMER/MODERATING TEMPERATURES INTO THE HOLIDAY WEEKEND.

SMD

&&

.MARINE.../ISSUED AT 430 AM/

INITIAL COOL FRONT PUSHING ACROSS LAKE MICHIGAN EARLY THIS MORNING
WILL TURN WINDS MORE WESTERLY...WHILE STRONGER COLD FRONT DROPS IN
FROM THE NORTH LATER TODAY...SHIFTING WINDS OUT OF THE NW. THESE
NW WINDS WILL BECOME GUSTY IN THE DEVELOPING INSTABILITY OVER THE
LAKES. THIS INSTABILITY DEEPENS TONIGHT THROUGH TUESDAY...WHILE
THE PRESSURE GRADIENT REMAINS TIGHT ENOUGH FOR EASILY ATTAINING
SMALL CRAFT ADVISORY GUSTS. THE STRONGER GUSTS WILL MORE LIKELY
OCCUR DURING THE DAYLIGHT HOURS LATER TODAY AND TUESDAY. WAVES
WILL BE RATHER CHOPPY AS WELL...AND AS A RESULT...SMALL CRAFT
ADVISORIES HAVE BEEN ISSUED FOR SEVERAL NEARSHORE WATERS FOR THIS
AFTERNOON THROUGH TUESDAY EVENING. WEDNESDAY MAY EVEN BE A TAD
ROUGH OUT ON THE WATER...BUT HIGH PRESSURE AND LIGHTER WINDS WILL
GRADUALLY BUILD IN WEDNESDAY NIGHT THROUGH FRIDAY FOR FANTASTIC
BOATING CONDITIONS. THE ONLY PRECIPITATION EXPECTED WILL BE
ISOLATED TO SCATTERED SHOWERS WITH THE FRONT TODAY...MAINLY OVER
LAKE HURON NEARSHORES WHERE A THUNDERSTORM IS ALSO POSSIBLE. SMD

&&

.AVIATION.../ISSUED AT 719 AM/...VALID FOR 12Z TAFS

STRONG COLD FRONT NOW DROPPING IN QUICKLY TOWARD PLN...WHILE A
DISTURBANCE ALOFT IS HELPING TO FIRE ISOLATED SHOWERS AND EVEN A
COUPLE OF THUNDERSTORMS ACROSS NRN LAKE MICHIGAN. A PERIOD OF
SHRA/-TSRA EXPECTED TO ROLL THROUGH PLN BTWN 13-14Z...THEN REACH
APN MAINLY 15-17Z. ONLY ISOLATED STUFF ROLLING ACROSS TVC DURING
THESE TIMES. THE COLD FRONTAL PASSAGE WILL BRING IN GUSTY NW WINDS
TO AS HIGH AS 30 MPH...AND A PERIOD OF IFR/MVFR CIGS THAT WILL
LIKELY BECOME A BROKEN DECK LIFTING TO NEAR VFR EARLY THIS
AFTERNOON. DRIER AIR WORKS INTO THE REGION BY EVENING TIME...AND
SKIES ARE EXPECTED TO BE MOSTLY CLEAR. POOL OF COLDER
AIR/MOISTURE/STRATO CU THEN DROPS DOWN INTO EASTERN UPPER LATE IN
THE TAF PERIOD...BUT CLOUDS AT THIS POINT ARE NOT EXPECTED TO
REALLY MAKE IT INTO THE TERMINALS UNTIL TUESDAY. SMD

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY FROM NOON TODAY TO MIDNIGHT EDT TUESDAY
     NIGHT FOR LMZ342.
LH...SMALL CRAFT ADVISORY FROM NOON TODAY TO MIDNIGHT EDT TUESDAY
     NIGHT FOR LHZ346>349.
LS...SMALL CRAFT ADVISORY FROM NOON TODAY TO MIDNIGHT EDT TUESDAY
     NIGHT FOR LSZ321-322.

&&
Hazardous weather outlook, Jun 28, 9:34 AM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1034 AM EDT MON JUN 28 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
291200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1034 AM EDT MON JUN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST LOWER MICHIGAN
FROM LATE THIS MORNING INTO EARLY THIS AFTERNOON. A FEW SEVERE
STORMS ARE POSSIBLE WITH WINDS IN EXCESS OF 60 MPH AND ONE INCH
DIAMETER HAIL. THE BEST CHANCE FOR STORMS WILL CONTINUE UNTIL 4PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY ANY REPORTS OF HAIL AND GUSTY WINDS TO THE
NATIONAL WEATHER SERVICE.

KAS

In the hours before

Special weather statement, Jun 28, 8:12 AM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
912 AM EDT MON JUN 28 2010

MIZ016-017-019-281400-
CHARLEVOIX MI-CHEBOYGAN MI-EMMET MI-
912 AM EDT MON JUN 28 2010

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 907 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF CHARLEVOIX...MOVING EAST AT 45
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HARBOR SPRINGS...
  INDIAN RIVER...
  BAYSHORE...
  STUTSMANVILLE...
  BAY VIEW...
  PETOSKEY STATE PARK...
  CLARION...
  CONWAY...
  ODEN...
  REASONERS CORNER...
  BRUTUS...
  BURT LAKE...
  BURT LAKE STATE PARK...
  TOPINABEE...
  WOLVERINE...

ARNOTT
Local storm report, Jun 28, 8:29 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
929 AM EDT MON JUN 28 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0928 AM     HAIL             PETOSKEY                45.37N  84.96W
06/28/2010  E0.50 INCH       EMMET              MI   PUBLIC

&&

EVENT NUMBER APX1000227

KAS
Special weather statement, Jun 28, 8:46 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
946 AM EDT MON JUN 28 2010

MIZ016>018-023-281430-
CHEBOYGAN MI-EMMET MI-MONTMORENCY MI-PRESQUE ISLE MI-
946 AM EDT MON JUN 28 2010

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 942 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR REASONERS CORNER...OR 7 MILES SOUTHWEST OF
INDIAN RIVER...MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  INDIAN RIVER...
  ONAWAY...
  BURT LAKE STATE PARK...
  WOLVERINE...
  KOEHLER TOWNSHIP...
  AFTON...
  TOWER...
  ALLIS TOWNSHIP...
  TOMAHAWK CREEK FLOODING...
  OCQUEOC...
  MILLERSBURG...
  PIGEON RIVER STATE FOREST...
  SILVER LAKE...

ARNOTT
Special weather statement, Jun 28, 10:21 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1121 AM EDT MON JUN 28 2010

MIZ024-030-281615-
ALCONA MI-ALPENA MI-
1121 AM EDT MON JUN 28 2010

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF CURRAN...OR 13 MILES WEST OF
THE TOWN OF HUBBARD LAKE...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  THE TOWN OF HUBBARD LAKE...
  HARRISVILLE...
  HUBBARD LAKE...
  SPRUCE...
  LINCOLN...
  NEGWEGON STATE PARK...
  BLACK RIVER...

ARNOTT

The radar

The NCL Michigan radar (KAPX), 104 km away, was scanning. The volume nearest the first event began at 15:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alpena

When
June 28, 10:22 AM EST
Where
Alpena County, 3.22 mi S of Lakewood
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
45.134, -83.442

Four to five trees were downed at US-23 and Bloom Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246343.